MAUDE Adverse Event Report: MEDICAL INFORMATION TECHNOLOGY, INC. EXPANSE BLOOD BANK

MEDICAL INFORMATION TECHNOLOGY, INC. EXPANSE BLOOD BANK
Model Number EXPANSE 2.1
Medical Device Problem Codes Application Program Problem: Parameter Calculation Error (1449); Improper or Incorrect Procedure or Method (2017); Program or Algorithm Execution Failure (4036)
Health Effect - Clinical Codes Hepatitis (1897); Viral Infection (2248); Transfusion Reaction (4596)
Date of Event 11/03/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Meditech resolved the issue and made recommendations primarily through immediate technical fixes, corrective actions with the customer, and subsequent knowledge base sharing and internal education.Resolution and corrective actions (technical fix).The immediate resolution focused on correcting the configuration errors that permitted the transfusion of the contaminated unit at (b)(6): identification of root cause: the problem was determined not to be a defect in the core software, but rather setup and customer validation errors stemming from the improper configuration of the test dictionary and blood bank calculations by the agk team.Technical session and deployment: a technical session was held involving both meditech south africa (mtsa) and agk teams.During this session, the team reviewed the points of failure, which included calculations that failed to trigger confirmatory tests and the function that moves the unit status to "contaminated".Successful implementation: calculations were set up and successfully tested in the test system and subsequently in the live system.This implemented the necessary safeguards to prevent the future erroneous release of infectious blood.Mitigation of existing risk: in addition to the technical fix, mtsa and agk immediately ran a report to locate all existing units with reactive screen results.They confirmed that all 32 units of contaminated blood were accounted for, and the units not already transfused were quarantined or destroyed.Recommendations and follow-up education.The formal outcome emphasized that the primary corrective step was instructing the customer on proper system setup.Meditech formalized this into several recommendations and shared knowledge: 1.Customer-specific education: staff at mtsa worked closely with agk to provide education on how to properly configure bbk calculations and dictionaries.The agk team agreed to monitor the corrected system going forward.2.General knowledge sharing: meditech emphasized the corrected setup process for all customers through knowledge base articles, specifically distributing: a knowledge base article (article id 28129) detailing the "calculation to make units and associated units, components, aliquots quarantined or contaminated".A blood bank (bbk) validation guide titled, "quarantine donated unit and inactivate donor".3.Internal best practice: during the investigation, meditech staff noted that the non-numeric result 'reactive' for the dhbsag test did not have the abnormal/critical (abn/cri) flag set and recommended this be updated.
 
Event or Problem Description
The adverse event (ae) involved a user configuration error involving medical information technology, inc.'s expanse blood bank application that resulted in a patient receiving a contaminated unit of blood, specifically a unit that tested reactive for the hepatitis b virus nat test.The hospital ((b)(6)) had recently implemented new procedures for donor blood screening which included nucleic acid testing (nat).Due to the hospital's improper configuration of the test dictionary and deficient blood bank calculations, the automated safeguards that should have protected the patient failed.This failure meant the contaminated blood unit was not properly marked as "contaminated" or removed from circulation, remaining available for patient assignment, and was subsequently transfused to a patient, resulting in harm.Although 32 contaminated units were found at the organization, only one patient was harmed.The failure was ultimately attributed to setup and validation errors by the customer.

Brand Name
EXPANSE BLOOD BANK
Common Device Name
EXPANSE BLOOD BANK
Manufacturer (Section D)
MEDICAL INFORMATION TECHNOLOGY, INC.
7 blue hill river rd.
canton MA 02021
Manufacturer (Section G)
MEDICAL INFORMATION TECHNOLOGY, INC.
7 blue hill river rd.
canton MA 02021
Manufacturer Contact
craig raposa
7 blue hill river rd.
canton, MA 02021
7818213000
MDR Report Key23843359
Report Number3009404844-2025-00005
Device Sequence Number9958968
Product Code MMH
UDI-Device Identifier00863529000148
UDI-Public00863529000148
Combination Product (Y/N)N
Initial Reporter CountryKE
PMA/510(K) Number
BK180219
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Modification/Adjustment,Other,Inspection
Type of Report Initial
Report Date (Section B) 12/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberEXPANSE 2.1
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2025
Initial Report FDA Received Date12/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/19/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown